Format

Send to

Choose Destination
J Med Toxicol. 2008 Mar;4(1):2-6.

Acetaminophen-induced nephrotoxicity: pathophysiology, clinical manifestations, and management.

Author information

1
Department of Emergency Medicine, University of Pennsylvania School of Medicine, Philadelphia, PA, USA. Jeanmarie.Perrone@uphs.upenn.edu

Abstract

Acetaminophen-induced liver necrosis has been studied extensively, but the extrahepatic manifestations of acetaminophen toxicity are currently not described well in the literature. Renal insufficiency occurs in approximately 1-2% of patients with acetaminophen overdose. The pathophysiology of renal toxicity in acetaminophen poisoning has been attributed to cytochrome P-450 mixed function oxidase isoenzymes present in the kidney, although other mechanisms have been elucidated, including the role of prostaglandin synthetase and N-deacetylase enzymes. Paradoxically, glutathione is considered an important element in the detoxification of acetaminophen and its metabolites; however, its conjugates have been implicated in the formation of nephrotoxic compounds. Acetaminophen-induced renal failure becomes evident after hepatotoxicity in most cases, but can be differentiated from the hepatorenal syndrome, which may complicate fulminant hepatic failure. The role of N-acetylcysteine therapy in the setting of acetaminophen-induced renal failure is unclear. This review will focus on the pathophysiology, clinical features, and management of renal insufficiency in the setting of acute acetaminophen toxicity.

CASE:

A 47-year-old female was found lethargic at home and brought by ambulance to an emergency department. History from family members suggested an inadvertent acetaminophen overdose, and she had last been seen a few hours earlier. She reportedly ingested 18 tablets of 500 mg acetaminophen (APAP) over the previous two days because she had run out of her prescription pain medication. Her past medical history was significant for fibromyalgia, arthritis, and a prior gastric bypass procedure. She had no history of alcohol abuse or renal insufficiency. She was lethargic. Vital signs: BP 128/96 mmHg, pulse 112/min, respirations 32/min; pulse oximetry 98% on 2L nasal cannula oxygen. Laboratory studies: BUN 9 mg/dL, creatinine 0.9 mg/dl, acetaminophen 12 mcg/mL, AST 5409 u/L and ALT 1085 u/L. A urinalysis was negative for blood with trace protein and ketones. A urine drug screen was positive for marijuana and opioid metabolites. At the initial hospital, she was treated with N-acetylcysteine (NAC) orally. Subsequently, she developed fulminant hepatic failure with elevated transaminases, hypoglycemia, and coagulopathy (Tables 1A and 1B). She was transferred to our facility two days after initial presentation for liver transplant evaluation. At that time, her APAP level was 2.0 mg/L. Oral NAC therapy was continued after transfer. The patient's liver function subsequently improved and she ultimately did not require transplantation. She did develop acute renal failure during the course of her hospitalization, with a creatinine of 2.3 mg/dL on transfer, which increased to 8.1 mg/dL nine days later (approximately 11-13 days post-ingestion). Medical toxicology was consulted by the intensive care unit team to address whether this was acetaminophen-induced renal failure and if there was a role for NAC in this setting.

PMID:
18338302
PMCID:
PMC3550099
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center